Advertisement

COVID shot could cause reaction in people who get Botox

Updated: Mar. 26, 2021 at 4:30 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

CHARLESTON, S.C. (WCSC) - The FDA has come out and said people who get a certain procedure should be aware they could have some unwanted side-effects with a COVID vaccine.

There have been reports of people with dermal fillers, like those who get Botox, experiencing facial or lip swelling after receiving the Moderna COVID vaccinations.

“I went and looked in the literature to see what was most recently reported and in the Moderna study they looked at about 15,000 people and they had two people for sure that reported a kind of reaction,” Dr. Dennis Schimpf, with Sweetgrass Plastic Surgery, says. “One had the filler two days prior and one had it about six months prior.”

The reports from Moderna show the symptoms were mild and included inflammation at the injection site – which went away after a couple of days. So, if you’re considering a dermal filler or you’ve been getting one injected regularly, is the COVID-19 vaccine a no-go?

“In terms of the vaccine, I think right now clearly the benefits of the vaccine, and avoiding the disease, far outweigh anything that has to do with a cosmetic procedure,” Schimpf says.

He adds this kind of swelling in people with fillers isn’t abnormal.

“What we do know is a vaccine, by definition, revs up the immune system and an inflammatory response,” Schimpf says. “Your body is sort of hyper vigilant in that state. And so, filler is a foreign substance. It’s seeing it as a foreign substance and I think there’s an inflammatory response to that. But, again, it’s happened with flu vaccines and any number of vaccines that have been out in the past. So, this is not unique or specific just to the COVID vaccine.”

Schimpf says in the most part, over-the-counter medication should get you through any kind of discomfort, but contact your doctor if it gets worst.

Copyright 2021 WCSC. All rights reserved.